(ChemotherapyAdvisor) – Three patients with BRAF-positive stage IV melanoma who had cutaneous toxic effects following vemurafenib administration—including sequela not previously reported—suggests BRAF inhibition alone may be sufficient to induce such changes, a study published in Archives of Dermatology online March 19 has found.
Huang et al reported that of 15 patients with metastatic melanoma treated at Washington University in St. Louis, MO, who continued vemurafenib therapy for a least 1 month, 5 developed squamous cell carcinoma (SCC) and 3, a keratosis pilaris-like eruption. This article details 3 patients who demonstrated exceptional dermatologic adverse effects.
“Two developed a diffuse keratosis pilaris-like rash, a seborrheic dermatitis-like eruption, and a hyperkeratotic hand-foot skin reaction (HFSR) mimicking treatment-related adverse effects reported with sorafenib. Both patients also developed cutaneous SCCs within the first 2 months after starting therapy,” the investigators wrote. “Also presented is the case of a patient who developed explosive SCC (17 biopsy-proven lesions during 10 weeks of treatment); this was the only case in our experience in which dermatologic adverse effects led to discontinuation of therapy.”
Despite similarities between vemurafenib and sorafenib with respect to dermatologic sequelae, “the paradoxical development of cutaneous SCCs demonstrates the complexity and redundancy of kinase signaling.” These findings suggest that understanding the molecular basis of BRAF inhibitor-induced toxic effects is important in developing second-generation agents with improved toxicity profiles and “in elucidating the role of the MAPK pathway in cutaneous homeostasis.”